Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 19, NWS Newport/Morehead City, NC

May 20, 2024Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at May 20, 2024, 7:54 PM EDT for Dare County, North Carolina. It took effect at May 20, 2024, 8:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 20, 2024, 7:54 PM EDT (23:54 UTC)
In effect from
May 20, 2024, 8:00 PM EDT
Expired
May 21, 2024, 3:13 AM EDT
In force
7 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2024-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2024-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

644 
WHUS42 KMHX 202354
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
754 PM EDT Mon May 20 2024

NCZ203-205-211200-
/O.CAN.KMHX.BH.S.0018.000000T0000Z-240521T0000Z/
/O.NEW.KMHX.BH.S.0019.240521T0000Z-240522T0000Z/
Northern Outer Banks-Hatteras Island-
754 PM EDT Mon May 20 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around noon Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
1 follow-up statement
715 
WHUS42 KMHX 210713
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
313 AM EDT Tue May 21 2024

NCZ203-205-210815-
/O.CAN.KMHX.BH.S.0019.000000T0000Z-240522T0000Z/
Northern Outer Banks-Hatteras Island-
313 AM EDT Tue May 21 2024

...BEACH HAZARDS STATEMENT IS CANCELLED...

Slightly lower ENE swell and lighter winds have brought the rip 
current risk down from high to moderate.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 20, 7:28 PM EDT, 26 minutes earlier.

Area forecast discussion, May 20, 7:28 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
728 PM EDT Mon May 20 2024

.SYNOPSIS...
High pressure builds in from the north keeping much of the area
dry through mid week before the next potential frontal system
moves through late week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 130 PM Monday...

- Patchy, dense fog possible tonight (20-40% chance)

A mid/upper level ridge will shift east over the Carolinas
through tonight. Meanwhile, at the SFC, high pressure will nose
south out of the Northern Mid-Atlantic. This will keep a "cool"
northeasterly onshore flow going across Eastern NC through
tonight. Low-level moisture trapped beneath an inversion
(centered around 800mb) will continue to support periods of low
clouds through tonight. Of note, recent satellite imagery
reveals an area of low-level drying south of the Chesapeake Bay,
with an area of limited cloudcover stretching south into the
Albemarle Sound vicinity of Eastern NC. Short-term guidance is
insistent that this drying will be temporary, with low clouds
building back in through the night. Additionally, a moist
onshore flow plus light winds appears supportive of some fog
potential tonight. The general consensus of guidance is more
stratus than fog, and ensemble guidance only give a 20-40%
chance of dense fog across any part of the area. Given all of
the above, I will keep a patchy fog mention in the forecast, but
hold off on messaging dense fog for now. If clouds end up
clearing out, the fog threat would increase.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 130 PM Monday...

- Near to below normal temps, and dry conditions, continue on
  Tuesday

Ridging aloft, and high pressure at the surface, will support
another day of dry weather across ENC on Tuesday. The main
forecast challenge Tuesday will be how quickly, or if, morning
clouds mix out. I suspect guidance is a bit too quick to erode
the morning clouds, although we'll be losing the moist, onshore
flow as high pressure shifts overhead, so perhaps there's some
credence to this. Assuming clouds mix out by the afternoon,
highs should reach close to normal inland, but still remain
below normal along the Outer Banks.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 330 AM Monday...High pressure builds in from the north
for the first half of the workweek. A cold front will approach
from the west toward the latter half of the week.

Tuesday night through Thursday...High pressure builds across
the Mid- Atlantic and Southeast. Expect dry conditions through
Thursday, along with steadily warming conditions. By Wed and
Thu, temps rise through the 80s and back above climo. In fact,
some areas may flirt with 90 degree highs by Thu. Lows will be
in the 50s to start the pd, then rise into the 60s by mid week.

Friday through Sunday...Next potential weather maker in the
form of a shortwave trough and approaching cold front may arrive
by week's end, bringing threat for thundershowers to the region
with a warm/humid airmass in place by then. Lots of
disagreement this far out, so pops only in the 30's% at best.
Followed closer to climo, and kept thunder mainly in the
afternoon to early evening time periods, with very small to nil
shower chances overnight and morning periods.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
SHORT TERM /through 18z Tuesday/...
As of 7:15 PM Monday...Periods of MVFR and IFR ceilings are
expected through tomorrow morning with reduced visibility from
fog and low stratus development.Tonight, the cool and moist
northeasterly onshore flow will allow the low ceilings (MVFR to
low-end IFR) over the OBX to creep inland. By tomorrow morning,
lower ceilings will push back to the east and cloud cover will
diminsh across the coastal plain by the afternoon. Since the
afternoon update, confidence in fog has increased slightly
given the clearing of clouds over the majority of the coastal
plain. Obs will continue to be monitored and the TAFs will be
updated as needed.

LONG TERM /Tuesday night through Saturday/...
As of 4 AM Sat...Pred VFR conditions are expected early through
mid to late week.

&&

.MARINE...
SHORT TERM /through Tuesday/...
As of 130 PM Monday...

- Improving marine conditions over the next 24 hours

Breezy northeast winds of 10-20kt are ongoing across area
waters this afternoon thanks to a pinched gradient between low
pressure offshore and high pressure nosing south out of the
northern Mid- Atlantic. This is also supporting elevated seas of
4-6ft across the coastal waters. High pressure will shift south
into North Carolina tonight, then over Eastern NC on Tuesday.
This will allow winds and seas to lay down, supporting improving
marine conditions by Tuesday. In fact, winds should lay down to
<10kt for all waters on Tuesday, with seas laying down to 2-4
ft. The one fly in the ointment tonight and Tuesday morning will
be the potential for fog. Late this evening through about mid-
morning Tuesday, visibilities are expected to fall to 1-3NM,
especially across the northern waters. At this time, the
probability of <1NM visibility is 20-40%, and no marine dense
fog headlines are planned, but trends will be closely monitored.

LONG TERM /Tuesday night through Saturday/...
As of 4 AM Sun...High pressure will remain in control, favoring
good boating conditions through mid-week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
     205.
MARINE...Small Craft Advisory until midnight EDT tonight for AMZ152-154.

&&

SYNOPSIS...MHX
NEAR TERM...RM
SHORT TERM...RM
LONG TERM...TL
AVIATION...TL/OJC
MARINE...RM/TL
Hazardous weather outlook, May 20, 3:14 PM EDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
314 PM EDT Mon May 20 2024

NCZ203-205-211915-
Northern Outer Banks-Hatteras Island-
314 PM EDT Mon May 20 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193>196-198-199-204-211915-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Ocracoke Island-
314 PM EDT Mon May 20 2024

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Martin

Nearby

Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.